On July 11th, 2014, my fiancee's life went to hell. He has been dizzy and sick for over a year. We have spent thousands of dollars and seen multiple specialists in Connecticut, but have no answers. Currently, he's too dizzy to drive or shower unassisted. If ANYONE has theories, we will listen. We are desperate for answers.
Description: He is a white male, age 30, 5'6" and currently 152 pounds. Before this nightmare began, he was healthy and in good spirits.
Symptoms: Onset of intense dizziness quickly followed by blinding migraines, fatigue, tinnitus (jumped from ear to ear; has since stopped as of winter 2014), intermittent nausea (very rarely with vomiting; I think he has vomited only twice in the last year), loss of appetite, small fiber neuropathy (onset: 4 months ago) causing burning in the legs, feet, and (very rarely) hands, and occasional mood swings. He also has TMD in both jaws which may or may not be a comorbid component of his overall malaise.
The dizziness is described as an ever-present rotation of the room from left to right. It increases in intensity with exposure to bright light and loud sounds (including music), crowds, and stressful situations. Transitioning from light to dark (e.g. in the house to outside) increase the intensity of the dizziness and can trigger a migraine. Aisles in the supermarket really mess with his perception and make it difficult to walk. He has ever-present "beading" (nystagmus?) in his right eye, but when you track a finger in front of both eyes, the beading is present.
He did not hit his head or experience any traumatic accident/fall prior to the onset of symptoms in July 2014. He woke up feeling fine that morning, but, by 8 P.M., he felt sick enough that he had to leave my daughter's birthday party. He hasn't felt good since.
Medications tried and failed:
for migraines: Maxalt, Nortriptyline, Immitrex (for accute migraines), Clonazepam, Topamax, and Amitriptyline.
The Topamax gave him a severe allergic reaction with burning all over his body and difficulty breathing; he had to take a short course of steroids to counteract the reaction.
for dizziness: Meclizine.
for TMD: Valium and Cyclobenzaprine; these worked, but gave him hangover-like symptoms in the morning and made getting through the day difficult.
for "middle/inner ear infection": Amoxycillin, then Levofloxacin
for Lyme disease: Doxycline.
**At one point, he was severely over-medicated, and we were both very concerned about the amount of pills he was taking daily. Also, the Amitryptiline had a bad reaction with the Gabapentin, leading to increased headaches, dizziness, and an overall change in mood to angry and agitated. After weeks of seeing him like this, I finally ran all his medications through an online drug interaction checker and saw how detrimental these two drugs were together.
Medications currently taking:
for small fiber neuropathy: Gabapentin, 600 mg, nightly (minimal, if any, effect reported).
for allergies (specifically, cats and seasonal): Flonase, 100 mcg (2 sprays) per nostril.
Other therapies tried: Vestibular rehabilitation therapy (6 weeks--if anything, it made the dizziness worse), lower jaw mouth guard (for TMD--not reported as effective).
Diagnostic tests performed: MRI of head (Sept 2014, showed nothing; repeat scheduled for August 2015), EMG (showed no demyelination/nerve damage of large fiber nerves), EKG and stress test (analysis of imaging in process), blood test upon blood test (showed a difference in two of five "bands," leading to the theory that this all started as Lyme disease; 6 weeks of Doxycycline had no effect).
Currently, he is also scheduled for an ultrasound of both his thyroid and his carotid artery (thyroid thought to be slightly enlarged; carotid to see if there is a significant decrease in blood flow to the head/neck).
Again, ANY theories/help is appreciated.